Alert archive / California / Flash Flood Warnings in 2015
Flash Flood Warning 16, NWS Los Angeles, CA
NWS Los Angeles, CA issued this flash flood warning at Jul 29, 2015, 3:23 PM PDT for Los Angeles County, California. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2015, 3:23 PM PDT (22:23 UTC)
- Expired
- Jul 29, 2015, 6:15 PM PDT
- In force
- 3 hr
- Issued by
- NWS Los Angeles, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Los Angeles County, CA
The radar
The Edwards AFB radar (KEYX), 68 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 4:48 PM PDT | FLASH FLOOD | 1 E Pearblossom, CA | AT 425 PM SPOTTER REPORTED 4 TO 6 INCHES OF WATER FLOODING THE ROADWAY AT PALMDALE BLVD. AT 165TH ST. EAST AND 160TH ST. EAST |
| Jul 29, 4:48 PM PDT | FLASH FLOOD | 1 E Pearblossom, CA | AT 440 PM IN LAKE LOS ANGELES SPOTTER REPORTED 8 INCHES OF WATER FLOODING THE ROADWAY AT THE INTERSECTION OF 170TH ST. EAST AND AVE P8. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 85 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 10.4 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 899 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
650
WGUS56 KLOX 292223
FFWLOX
CAC037-300115-
/O.NEW.KLOX.FF.W.0016.150729T2223Z-150730T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OXNARD CA
323 PM PDT WED JUL 29 2015
THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE EASTERN PORTION OF THE ANTELOPE VALLEY IN NORTHEASTERN
LOS ANGELES COUNTY IN SOUTHWESTERN CALIFORNIA...
* UNTIL 615 PM PDT
* AT 315 PM PDT...DOPPLER RADAR INDICATED A CLUSTER OF SLOW MOVING
THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE EASTERN PORTION OF THE
ANTELOPE VALLEY...INCLUDING PALMDALE. FLASH FLOODING MAY ALREADY BE
OCCURRING OR IS IMMINENT.
* SOME LOCATIONS THAT COULD EXPERIENCE FLASH FLOODING INCLUDE...
PALMDALE...LANCASTER...LAKE LOS ANGELES...PEARBLOSSOM...AND
LITTLEROCK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3455 11828 3482 11825 3482 11772 3440 11766
$$
GOMBERG/JACKSON
!--NOT SENT--!2 follow-up statements
311 WGUS76 KLOX 300002 FFSLOX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE OXNARD CA 502 PM PDT WED JUL 29 2015 CAC037-300115- /O.CON.KLOX.FF.W.0016.000000T0000Z-150730T0115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LOS ANGELES CA- 502 PM PDT WED JUL 29 2015 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM PDT FOR THE EASTERN ANTELOPE VALLEY AND ADJACENT FOOTHILLS IN NORTHEASTERN LOS ANGELES COUNTY... AT 450 PM PDT...DOPPLER RADAR CONTINUED TO INDICATE A CLUSTER OF STRONG AND SLOW MOVING THUNDERSTORMS OVER THE EASTERN PORTIONS OF THE ANTELOPE VALLEY AND ADJACENT FOOTHILLS. FLASH FLOODING IS LIKELY OCCURRING OR IMMINENT IN PORTIONS OF THE WARNING AREA. THESE STORMS HAVE A HISTORY OF PRODUCING HEAVY RAINFALL...WITH DOPPLER RADAR ESTIMATING RAINFALL RATES LOCALLY IN EXCESS OF 2 INCHES PER HOUR. A WEATHER SPOTTER HAS REPORTED FLASH FLOODING IN LAKE LOS ANGELES AT THE INTERSECTION OF 170TH STREET EAST AND AVENUE P8. IN ADDITION...FLASH FLOODING HAS BEEN OBSERVED NEAR THE INTERSECTION OF PALMDALE BOULEVARD AND 165TH STREET EAST. SOME LOCATIONS THAT COULD EXPERIENCE FLASH FLOODING INCLUDE... PALMDALE...LAKE LOS ANGELES...PEARBLOSSOM...AND LLANO. PRECAUTIONARY/PREPAREDNESS ACTIONS... TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES. REMAIN ALERT FOR FLOODING EVEN IN LOCATIONS NOT RECEIVING RAIN. ARROYOS AND STREAMS CAN BECOME RAGING KILLER CURRENTS IN A MATTER OF MINUTES...EVEN FROM DISTANT RAINFALL. && LAT...LON 3455 11828 3482 11825 3482 11772 3440 11766 $$ GOMBERG/SUKUP
428 WGUS76 KLOX 300117 FFSLOX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE OXNARD CA 617 PM PDT WED JUL 29 2015 CAC037-300120- /O.EXP.KLOX.FF.W.0016.000000T0000Z-150730T0115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LOS ANGELES CA- 617 PM PDT WED JUL 29 2015 ...THE FLASH FLOOD WARNING FOR NORTHEASTERN LOS ANGELES COUNTY WILL EXPIRE AT 615 PM PDT... THE HEAVY RAIN HAS ENDED ACROSS THIS WARNING AREA...AND ADDITIONAL FLASH FLOODING IS NO LONGER EXPECTED TO POSE A THREAT. THERE WILL LIKELY BE SOME RESIDUAL WATER ON SOME OF THE ROADWAYS IN THE ANTELOPE VALLEY THROUGH EARLY EVENING...SO PLEASE CONTINUE TO HEED ALL ROAD CLOSURES. ADDITIONAL THUNDERSTORMS MAY DEVELOP TONIGHT ACROSS THE ANTELOPE VALLEY PROMPTING ADDITIONAL FLASH FLOOD WARNINGS. LAT...LON 3455 11828 3482 11825 3482 11772 3440 11766 $$ GOMBERG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 1:38 PM PDT, 1 hour 45 minutes earlier.
Area forecast discussion, Jul 29, 1:38 PM PDT, 1 hour 45 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 138 PM PDT WED JUL 29 2015 .SYNOPSIS... APPROACHING HIGH PRESSURE WILL ALLOW FOR SOUTHEASTERLY MONSOONAL FLOW ALOFT THROUGH THE SATURDAY. THUNDERSTORM POTENTIAL WILL SPREAD NORTHWARD ACROSS THE AREA THROUGH THURSDAY. THE POSSIBILITY OF THUNDERSTORMS WILL LINGER UNTIL SATURDAY FOR THE INTERIOR. BY MONDAY DRY SOUTHWEST WINDS WILL LIKELY REMOVE THE THUNDERSTORM THREAT. && .SHORT TERM (TODAY-SAT)... SATELLITE AND RADAR IMAGERY THIS AFTERNOON IS SHOWING A FEW THUNDERSTORMS POPPING FROM EASTERN LA COUNTY AND POINTS SOUTH AND EAST. SO FAR JUST ONE CELL THAT DEVELOPED OVER THE EASTERN SAN GABRIELS AND MOVED NORTHWESTWARD ACROSS THE EASTERN ANTELOPE VALLEY...PRODUCING A COUPLE OF LIGHTNING STRIKES. STORMS SEEM TO BE MOVING FAIRLY QUICKLY DESPITE MODELS SHOWING WEAK SE STEERING WINDS...SO LIKELY WILL NOT HAVE ANY FLASH FLOOD ISSUES TODAY. BASED ON SATELLITE AND RADAR TRENDS...IT LOOKS LIKE ANY THUNDERSTORMS THAT DEVELOP TODAY...WILL STAYED CONFINED TO THE LA MOUNTAINS AND A.V. OVERALL...IT LOOKS LIKE TOMORROW WILL BE THE MOST ACTIVE WITH REGARDS TO THUNDERSTORMS. SLIGHT CHANCE TO CHANCE THREAT OF THUNDERSTORMS WILL SPREAD NORTHWESTWARD ACROSS THE ENTIRE FORECAST AREA TONIGHT THROUGH TOMORROW...REACHING SLO COUNTY BY TOMORROW AFTERNOON. THE BEST CHANCE FOR SHOWERS/T-STORMS FOR THE COASTAL/VALLEY AREAS FROM LA TO SBA COUNTY WILL BE EARLY TOMORROW MORNING THROUGH ABOUT NOON...AS A WEAK SHORT-WAVE MOVES NORTHWESTWARD ACROSS THE AREA. THE MOUNTAINS AND THE A.V. WILL HAVE THE BEST CHANCE OF SHOWERS/T-STORMS...WITH 30-50% POPS TOMORROW AFTERNOON AND EVENING. THE FLASH FLOOD AND DEBRIS FLOW THREAT FOR THE MOUNTAINS AND A.V. LOOKS GREATER TOMORROW WITH PWATS PEAKING AROUND 1.8". HOWEVER...MODELS CONTINUE TO SHOW 15-20 KT SE STEERING WINDS...SO DECIDED TO HOLD OFF ON ANY FLASH FLOOD WATCHES...ALTHOUGH ISOLATED FLASH FLOODING IS POSSIBLE. SHOWER/T-STORM ACTIVITY SHOULD DECREASE TOMORROW NIGHT INTO FRIDAY MORNING...ESPECIALLY FOR THE COAST/VALLEY AREAS. IN FACT...ONLY REAL CHANGE MADE TO THE PREVIOUS FORECAST WAS TO DECREASE POPS FOR THE COASTAL/VALLEY AREAS TOMORROW EVENING AND NIGHT. ON FRIDAY AND SATURDAY ANY THUNDERSTORM ACTIVITY WILL BE CONFINED TO THE MOUNTAINS...INTERIOR VALLEYS...AND DESERT...AS SE FLOW ALOFT SHIFTS TO THE SOUTH ON FRIDAY...THEN THE SW ON SATURDAY...RESULTING A GRADUAL DRYING TREND. ASIDE FROM THE T-STORM THREAT...ONLY OTHER SIGNIFICANT FORECAST UNCERTAINTIES IN THE SHORT-TERM ARE THE COASTAL STRATUS TONIGHT AND THE MAX TEMPS TOMORROW. VISIBLE SATELLITE IMAGERY SHOWS LOW CLOUDS HANGING TOUGH AT MANY BEACHES THIS AFTERNOON...ESPECIALLY FROM VENTURA NORTH. MOST BEACHES SHOULD CLEAR THIS AFTERNOON. THE LOW CLOUD FORECAST TONIGHT WILL BE PROBLEMATIC WITH THE MID-LEVEL MONSOON MOISTURE MOVING IN. BEST CHANCE FOR LOW CLOUDS AND FOG TONIGHT AND TOMORROW MORNING WILL BE ON THE CENTRAL COAST. TOMORROW COULD END UP BEING JUST AS HOT AS TODAY DEPENDING ON HOW MUCH MID AND HIGH CLOUDS THERE AREA. OVERALL...WE ARE FORECASTING SLIGHTLY COOLER CONDITIONS THURSDAY THROUGH SATURDAY AS HEIGHT/THICKNESS VALUES FALL SOMEWHAT...BUT WITH THE ADDED HUMIDITY...IT WON'T FEEL MUCH COOLER. .LONG TERM (SUN-WED)... THE THUNDERSTORM THREAT WILL CONTINUE TO DIMINISH ON SUNDAY AND MONDAY AS DRY SW FLOW ALOFT BECOMES MORE ESTABLISHED...WITH A RIDGE BUILDING OVER THE WESTERN U.S. AND A TROUGH OF LOW PRESSURE OFF THE COAST. ON SUNDAY...A SLIGHT CHANCE OF T-STORMS WILL LINGER OVER THE EASTERN SAN GABRIELS AND EASTERN ANTELOPE VALLEY. BY MONDAY...THUNDERSTORMS ARE NO LONGER MENTIONED IN THE FORECAST. THE BUILDING RIDGE OVER THE INTERIOR WESTERN U.S. WILL RESULT IN A GRADUAL INCREASE IN HEIGHT/THICKNESS VALUES OVER SW CALIFORNIA SUNDAY THROUGH WEDNESDAY...BRINGING SLIGHT WARMER CONDITIONS TO THE REGION. AT THIS POINT...IT JUST LOOKS LIKE SLIGHTLY ABOVE NORMAL TEMPERATURES. && .AVIATION...29/1740Z... MARINE LAYER AROUND 014 THIS MORNING. IFR/MVFR STRATUS SHOULD CLEAR OUT OF ALL AIRPORTS BY 19Z. MODERATE CONFIDENCE OF SIMILAR IFR/LIFR CATS AT KSBP AND KSMX WHEN COMPARED TO YESTERDAY. LOW CONFIDENCE ELSEWHERE AS MID-LEVEL CLOUDS WILL BE MOVING IN FROM THE SOUTH. MODERATE CONFIDENCE THAT THIS MOISTURE WILL BRING THUNDERSTORMS TO MOUNTAINS AND DESERTS THIS AFTERNOON/EVENING AS WELL AS THURSDAY. LOW CONFIDENCE FOR THUNDERSTORMS ELSEWHERE...WITH A 20 PERCENT CHANCE STARTING LATE TONIGHT OVER LOS ANGELES COUNTY...AND STARTING ELSEWHERE ON THURSDAY. KLAX...MODERATE CONFIDENCE IN VFR FROM 19Z TO 24Z TODAY. CIGS NEAR 012 SHOULD BE NEAR COASTLINE...WITH A 30 PERCENT CHANCE OF A CIG ANYTIME TODAY. MID-LEVEL CLOUDS WILL ARRIVE THIS EVENING...BRINGING A 20 PERCENT CHANCE OF A SHOWER OR THUNDERSTORM AFTER 09Z. VERY LOW CONFIDENCE FOR MVFR/IFR CIGS TONIGHT AS MID-LEVEL CLOUDS WILL DISRUPT FORMATION. KBUR...HIGH CONFIDENCE IN VFR FROM 19Z TO 06Z TODAY. THERE IS A 20 PERCENT CHANCE OF A CIGS AFTER 06Z TONIGHT...BUT CONFIDENCE IS VERY LOW AS MID-LEVEL CLOUDS WILL ARRIVE THIS EVENING AND DISRUPT FORMATION. THERE IS A 20 PERCENT CHANCE OF A SHOWER OR THUNDERSTORM AFTER 09Z. && .MARINE...29/900 AM. HIGH CONFIDENCE IN GENERALLY LIGHT WINDS FOR AT LEAST THE NEXT 36 HOURS. FOG WITH SOME VISIBILITIES NEAR 1 MILE WILL CONTINUE THIS MORNING AND MAY FOR AGAIN THURSDAY MORNING...ESPECIALLY NORTH OF POINT CONCEPTION. MODERATE LONG PERIOD SWELL WILL CONTINUE TO IMPACT THE AREA THROUGH THURSDAY. THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT THROUGH EARLY FRIDAY MORNING. THE BEST CHANCE WILL BE THURSDAY MORNING AS A DISTURBANCE MOVES THROUGH THE AREA FROM THE SOUTH. && .LOX WATCHES/WARNINGS/ADVISORIES... HIGH RIP CURRENT RISK (SEE LAXSRFLOX). MARINE WEATHER STATEMENT (SEE LAXMWSLOX). SPECIAL WEATHER STATEMENT (SEE LAXSPSLOX). && PUBLIC...SUKUP AVIATION/MARINE...KITTELL SYNOPSIS...RM WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Jul 29, 12:09 PM PDT, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 1209 PM PDT WED JUL 29 2015 CAZ034>041-044>046-051>054-059-087-088-547-548-301300- SAN LUIS OBISPO COUNTY CENTRAL COAST- SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY- SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY- SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST- LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES- VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS- SANTA MONICA MOUNTAINS RECREATIONAL AREA- SAN LUIS OBISPO COUNTY MOUNTAINS- SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS- LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE- ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY- LOS ANGELES COUNTY SAN FERNANDO VALLEY- LOS ANGELES COUNTY SAN GABRIEL VALLEY- 1209 PM PDT WED JUL 29 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT IN THE MOUNTAINS OF LOS ANGELES AND VENTURA COUNTIES AND THE ANTELOPE VALLEY...WITH A SLIGHT CHANCE OF THUNDERSTORMS ACROSS ALL OF LOS ANGELES COUNTY BY LATE TONIGHT. ISOLATED FLASH FLOODING IS POSSIBLE. THERE WILL BE A HIGH RISK OF RIP CURRENTS OVER THE LOS ANGELES COUNTY BEACHES TODAY...WITH A MODERATE RISK OVER OTHER BEACHES. * HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS * * SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS * .DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY THERE IS CHANCE OF SHOWERS AND A SLIGHT CHANCE OF THUNDERSTORMS ACROSS MUCH OF THE REGION THURSDAY AND THURSDAY NIGHT. SOME THUNDERSTORMS MAY PRODUCE HEAVY RAIN...ISOLATED FLASH FLOODING POSSIBLE. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS INTERIOR SECTIONS OF SAN LUIS OBISPO AND SANTA BARBARA COUNTIES...THE MOUNTAINS OF LOS ANGELES AND VENTURA COUNTIES...AND THE ANTELOPE VALLEY FRIDAY.THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE MOUNTAINS OF LOS ANGELES AND VENTURA COUNTIES...AND THE ANTELOPE VALLEY SATURDAY AND SUNDAY. * SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS * .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. RK/DB
In the hours before
Special weather statement, Jul 29, 3:18 PM PDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OXNARD CA 318 PM PDT WED JUL 29 2015 CAZ054-059-292315- ANTELOPE VALLEY CA- LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE CA- 318 PM PDT WED JUL 29 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LOS ANGELES COUNTY UNTIL 415 PM PDT... AT 313 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR NORTH OF PEARBLOSSOM AND EAST OF PALMDALE AND LANCASTER...MOVING NORTHWEST AT ABOUT 15 MPH. IN ADDITION TO LOCAL FLOODING OF ROADWAYS...HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. A FLASH FLOOD WARNING OR SEVERE THUNDERSTORM WARNING MAY NEED TO BE ISSUED IF THIS STORM INTENSIFIES. LOCATIONS IMPACTED MAY INCLUDE...LANCASTER...PALMDALE...LAKE LOS ANGELES...PEARBLOSSOM...LAKE PALMDALE...SADDLEBACK BUTTE STATE PARK...AND HIGHWAYS 138 AND 14. LAT...LON 3445 11805 3482 11834 3482 11773 3451 11768 TIME...MOT...LOC 2213Z 240DEG 48KT 3474 11743 SUKUP
The office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 3:18 PM PDT | Special Weather Statement | LOX | Los Angeles | 57 min |
| Jul 29, 4:26 PM PDT | Special Weather Statement | LOX | Los Angeles | 49 min |
Nearby
Flash Flood Warnings in California, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.